PopuDietary Supplement Kratom May Cause Liver Damage

kratom_dietary_supplement

Kratom, a popular herbal supplement made from Mitragyna speciosa, an evergreen tree native to Southeast Asia, may cause liver damage, according to new preliminary findings.

Some consumers use kratom to reduce fatigue, boost their energy or provide pain relief. It also sometimes is used to help with opioid withdrawal.

While kratom acts as a stimulant at low doses, researchers said it acts as an opioid when taken in large amounts, according to U.S. News & World Report. They said kratom has been linked to more than 90 deaths.

The researchers presented their findings Saturday at the meeting of the American Association for the Study of Liver Diseases held in Boston.

The U.S. Food and Drug Administration doesn’t need to approve dietary supplements, but in September it issued a warning against using kratom because of addiction-like qualities.

“Poison control centers in the United States received about 1,800 reports involving use of kratom from 2011 through 2017 including reports of death,” according to The Mayo Clinic. “About half of these exposures resulted in serious negative outcomes such as seizures and high blood pressure.”

Additional side effects include weight loss, vomiting, dizziness, drowsiness, hallucinations, trouble breathing, seizures, coma, and death.

Read the complete article at Voice

FOLLOW US ON:
Study: Kratom May Ca
Clearwater Will Not
Rate This Article: